Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 72, NWS Indianapolis, IN

May 19, 2005Daviess County, Greene County, Martin County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 19, 2005, 2:29 PM EST for Daviess County, Greene County, Martin County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 2:29 PM EST (19:29 UTC)
Expired
May 19, 2005, 3:00 PM EST
In force
31 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Daviess County, IN, Greene County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 92 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:00 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 191929
SVRIND
INC027-055-101-192000-
/O.NEW.KIND.SV.W.0072.050519T1929Z-050519T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
229 PM EST THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DAVIESS COUNTY IN SOUTHWEST INDIANA
  SOUTHEASTERN GREENE COUNTY IN SOUTHWEST INDIANA
  NORTHERN MARTIN COUNTY IN SOUTHWEST INDIANA

* UNTIL 300 PM EST

* AT 226 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PLAINVILLE...OR ABOUT 21 MILES NORTHEAST OF
  VINCENNES...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELNORA AROUND 235 PM EST
  ODON AROUND 240 PM EST
  CRANE AROUND 250 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3893 8719 3870 8718 3871 8672 3906 8676

$$

DS
1 follow-up statement
000 
WWUS53 KIND 191944
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
245 PM EST THU MAY 19 2005

INC027-055-101-192000-
/O.CON.KIND.SV.W.0072.000000T0000Z-050519T2000Z/
DAVIESS-GREENE-MARTIN-
245 PM EST THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM EST FOR
NORTHEASTERN DAVIESS...NORTHERN MARTIN AND SOUTHEASTERN GREENE
COUNTIES...

AT 244 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR ODON...OR ABOUT 25 MILES WEST OF
BEDFORD...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRANE AROUND 250 PM EST

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST THURSDAY EVENING
FOR SOUTHERN INDIANA.

LAT...LON 3896 8703 3870 8699 3871 8672 3906 8676

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:48 AM EST, 11 hours 41 minutes earlier.

Area forecast discussion, May 19, 2:48 AM EST, 11 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
248 AM EST THU MAY 19 2005

.DISCUSSION...

FORECAST FOCUS CENTERS ON PRECIP CHANCES TODAY AND TONIGHT.

AT 07Z WARM FRONT WAS SETTING UP ACROSS FORECAST AREA /FA/ AS CAN BE
SEEN IN DEWPOINT GRADIENT ACROSS FA FM SW TO NE.  UPPER LOW WAS
ACROSS MN. TSRA ACROSS CENTRAL IL WERE MOVING TOWARD FA.

SOME DIFFERENCES IN MODELS AGAIN TODAY...ESPECIALLY IN DETAILS. IN
THE BIG PICTURE...ALL AGREE THAT FRONT WILL REMAIN NEAR/ACROSS FA
TODAY WITH SFC WAVE RIDING ALONG IT. GIVEN POSSIBLE FEEDBACK ISSUES
IN GFS AND NAM/S RECENT RELATIVELY LARGE CHANGES WITH SOME
FEATURES...CAN FIND NO FAVORITE AND WILL USE A BLEND WITH THE BIG
PICTURE.

TSRA ACROSS IL WL MOVE ACROSS FA THIS MORNING. EXPECT ADDITIONAL
DEVELOPMENT THIS AFTN AS UPPER AND SFC WAVE APPROACHES FROM NW. MUCH
OF FA SHOULD GO INTO WARM SECTOR SO INSTABILITY WILL BE THERE FOR
TSRA. WITH FRONT AND SFC LOW IN VICINITY TODAY...SOME SEVERE STORMS
ARE POSSIBLE PER DAY 1 CONVECTIVE OUTLOOK. WILL CONTINUE CATEGORICAL
POPS AND WORD AS /PERIODS OF/ AS THERE WILL BE BREAKS IN PRECIP
TODAY. TEMPS ARE A BIT TRICKY GIVEN UNCERTAINTIES OF FRONTAL
LOCATION AND DURATION OF PERIODS OF PRECIP. WILL GO WARMEST SW FA
WHICH WILL BE DEEPER IN WARM SECTOR AND LOOKS TO HAVE LONGER DRY
PERIODS. OVERALL ENDED UP WITH VALUES SIMILAR TO A BLEND OF MET/MAV
NUMBERS. FWC LOOKS TOO WARM GIVEN EXPECTED PRECIP.

TONIGHT UPPER LOW WILL MOVE ACROSS FA AND SHOULD KEEP PRECIP ACROSS
MOST OF FA DURING THE EVENING. FRONT AND LOW SINK SOUTH DURING THE
NIGHT LESSENING THE THREAT FOR PRECIP AND THUNDER ACROSS NRN FA.
THUS DROPPED TO CHC POPS NRN FA AFT MIDNIGHT AND REMOVED THUNDER.
CONTINUED LIKELY TSRA SRN FA. MAV TEMPS LOOK A LITTLE COOL TONIGHT
GIVEN CONTINUED CLOUDS AND LINGERING PRECIP. ELSEWHERE MOS TEMPS ARE
CLOSE AND LOOK OK.

WENT DRY ON FRI ENTIRE FA ALTHOUGH MODELS HINT AT POSSIBLE PRECIP IN
FAR SRN FA WHERE ATMS REMAINS A LITTLE UNSTABLE. COULD BE AN
ISOLATED SHRA...BUT NOT CONFIDENT ENOUGH TO PUT INTO GRIDS.  FA WILL
THEN BE DRY ON SATURDAY. MODELS HAVE BEEN CONSISTENLY SHOWING FRONT
ARRIVING ON SUNDAY SO ADDED SLIGHT CHC POPS AS FRONT LOOKS TO HAVE
LITTLE MOISTURE WITH IT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CS
Hazardous weather outlook, May 19, 5:35 AM EST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 AM EST THU MAY 19 2005

INZ021-028>031-035>049-051>057-060>065-067>072-201100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
535 AM EST THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA TODAY AND TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON AND THIS
EVENING. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...
BUT ISOLATED TORNADOS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WEATHER.GOV/IND

In the hours before

Local storm report, May 19, 1:53 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
153 PM EST THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             GREENCASTLE             39.64N 86.84W
05/19/2005  0.88 INCH        PUTNAM             IN   LAW ENFORCEMENT

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:46 PM ESTSevere Thunderstorm WarningINDHendricks, Putnam44 min
May 19, 1:57 PM ESTTornado WarningINDMorgan, Putnam48 min
May 19, 2:31 PM ESTTornado WarningINDMorgan44 min
May 19, 3:10 PM ESTTornado WarningINDJohnson, Morgan35 min
May 19, 3:21 PM ESTSevere Thunderstorm WarningINDBartholomew, Brown24 min
May 19, 3:41 PM ESTFlash Flood WarningINDMorgan2 hr
May 19, 3:46 PM ESTSevere Thunderstorm WarningINDMonroe, Morgan, Owen29 min
May 19, 3:47 PM ESTTornado WarningINDBartholomew, Decatur28 min
May 19, 4:07 PM ESTFlash Flood WarningINDBrown113 min
May 19, 4:09 PM ESTSevere Thunderstorm WarningINDBrown, Monroe36 min
May 19, 4:25 PM ESTSevere Thunderstorm WarningINDJennings35 min
May 19, 4:29 PM ESTSevere Thunderstorm WarningINDDaviess, Knox46 min
May 19, 4:37 PM ESTSevere Thunderstorm WarningINDJennings23 min
May 19, 4:40 PM ESTSevere Thunderstorm WarningINDBrown, Monroe35 min
May 19, 4:45 PM ESTSevere Thunderstorm WarningINDGreene, Monroe30 min
May 19, 4:56 PM ESTFlash Flood WarningINDMonroe2 hr
May 19, 5:03 PM ESTSevere Thunderstorm WarningINDLawrence27 min
May 19, 5:04 PM ESTFlash Flood WarningINDBartholomew116 min
May 19, 5:21 PM ESTFlash Flood WarningINDGreene114 min
May 19, 5:23 PM ESTSevere Thunderstorm WarningINDJackson37 min
May 19, 5:58 PM ESTFlash Flood WarningINDJackson, Jennings62 min
May 19, 6:59 PM ESTSevere Thunderstorm WarningINDFountain, Tippecanoe, Warren46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.